Drug-induced anaemia: a decade review of reporting to the Italian Pharmacovigilance data-base.
Int J Clin Pharm. 2015 Feb ;37(1):23-6. Epub 2014 Dec 17. PMID: 25515616
BACKGROUND: Studies investigating drug-induced anaemia are relatively scarce and mostly related to specific drugs or patients with specific pathologies.
OBJECTIVE: To analyse all reports of suspected drug-induced anaemias recorded in the National Pharmacovigilance Database of the Italian Medicines Agency.
METHOD: The cases of suspected drug-induced anaemias analysed were those retrieved from the Italian National Pharmacovigilance Database from January 2001 to December 2013.
RESULTS: The active substances involved were 375 in 3,305 reports of drug-induced anaemia; of these, 72 % were reported as serious. In 35 % of the reports patients were in polytherapy. In 24.3 % of the cases relevant DDIs were identified. We found a PRR value of 57.29 for peginterferon alfa-2a, of 12.57 for ribavirin, of 13 for flu vaccine for the occurrence of autoimmune haemolytic anaemia. The drugs mostly involved in the cases where the Naranjo causality was probable or possible were acetylsalicylic acid, warfarin, ribavirin, peginterferon alfa-2a, carboplatin and acenocoumarol.
CONCLUSIONS: A possible signal was detected for peginterferon alfa-2a, ribavirin and flu vaccine in the occurrence of autoimmune haemolytic anaemia. A great involvement of clopidogrel, enoxaparin, warfarin, ticlopidine and acetylsalicylic acid in preventable DDI-induced anaemia was detected, highlighting a poor awareness among healthcare providers on this issue.